Wyoming, 2014

Flash Flood and Hail in Wyoming, August 5, 2014

August 5, 2014 · NWS RIW · 2 events in 1 county or zone

Very slow-moving, nearly stationary, thunderstorms developed in northern Natrona County producing torrential rain and large hail. 5 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Very slow-moving, nearly stationary, thunderstorms developed in northern Natrona County producing torrential rain and large hail. Radar estimated widespread rainfall of 1.5 inches in an hour with a peak of 3 to 3.5 inches. Small reservoirs were filled to overflowing and creeks, rivulets, and normally dry draws flooded across a wide area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 5, 2:25 PM MST, 3 hours 50 minutes earlier.

Area forecast discussion, Aug 5, 2:25 PM MST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
325 PM MDT TUE AUG 5 2014

.SHORT TERM...TONIGHT THROUGH WEDNESDAY (ISSUED 325 PM MDT)

A MID LEVEL CIRCULATION OVER THE VCNTY OF JOHNSON COUNTY THIS
AFTERNOON WILL BE TRACKING EAST NORTHEAST INTO MONTANA THIS
EVENING. FAIRLY STOUT THUNDERSTORMS FOR LATE MORNING AND EARLY
AFTERNOON BLOSSOMED IN JOHNSON COUNTY WITH THE BROKEN BAND OF
THUNDERSTORMS EXTENDING FROM JOHNSON COUNTY DOWN INTO EASTERN
SWEETWATER COUNTY. THESE PARTICULAR STORMS PRODUCED LOCALLY HEAVY
RAINFALL...ESPECIALLY IN JOHNSON COUNTY...AND HAVE MOVED OFF TO THE EAST
OF THE CWA. WE OUR CURRENTLY EXPERIENCING A TEMPORARY LULL IN THE
ACTIVITY ACROSS MUCH OF THE CWA. THE NEXT SURGE FROM THE NEXT
UPPER LEVEL DISTURBANCE IS CURRENTLY MOVING ANOTHER ROUND OF
THUNDERSTORMS INTO TETON...LINCOLN AND WESTERN SWEETWATER COUNTIES
AND WILL TAKE ALL NIGHT TO PROGRESS FROM SOUTH TO NORTH WITH THE
BACK EDGE OF THE ASCT MOISTURE REACHING CENTRAL WY AROUND 03Z AND
THEN NORTHERN WY AROUND 09Z TONIGHT FOR AN ALL NIGHT SHOW. IN THE
MEANTIME...A BACK DOOR COLD FRONT WILL BE PUSHING SOUTHWEST INTO
SOME AREAS EAST OF THE DIVIDE TONIGHT AND WILL ACT AS AN
ADDITIONAL FOCUS FOR STORM DEVELOPMENT TONIGHT AS THE FRONT
BISECTS THE INCOMING MONSOON SURGE. PRECIP WILL TREND TO MORE
STRATIFORM IN NATURE AS ONE MOVES FARTHER NORTH FROM THE FRONT.
DEW POINTS ARE IN THE 50S IN MANY AREAS WHICH IS CONDUCIVE FOR
CLOUDINESS TRUMPING HEATING AND CONVECTION FOR THE REMAINDER OF
THIS AFTERNOON BUT WITH THE AFOREMENTIONED BOUNDARY ASCT WITH THE DRYING
ASCT WITH THE SHORTWAVE MOVING NORTH THIS EVENING AS WELL AS THE
SOUTHWEST BOUND FRONT...T STORMS WILL OCCUR.

ANOTHER MID LEVEL CIRCULATION WILL STALL OVER IDAHO WITH SPOKES OF
MONSOON MOISTURE AND SUBTLE DISTURBANCES SPREADING NORTHEAST INTO
WY WED EAST OF THE IDAHO CIRCULATION. THIS WILL LEAD TO MORE
CONVECTIVE ACTIVITY WEDNESDAY AFTERNOON BUT NOT AS WIDESPREAD AS
TODAY GIVEN THE LACK OF DISTINCT SFC BOUNDARIES. DEW POINTS WILL
BE DOWN TO THE UPPER 40S AND LOW 50S...MORE CONDUCIVE FOR STORM
DEVELOPMENT IN THESE PARTS. TEMPS WILL BE A BIT WARMER WED WITH
LESS ANTICIPATED CLOUDINESS.

ONE SIDE NOTE...VALLEY FOG IS EXPECTED AGAIN LATE TONIGHT AND WED
MORNING WITH THE ANTICIPATED RAINFALL.

.LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY
PATTERN IN THE EARLY PART OF THE EXTENDED STILL SUPPORTS MAINLY
SCATTERED AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS. MOISTURE
LOOKS SUFFICIENT THURSDAY AND EARLY FRIDAY JUST AHEAD OF 700MB
TROUGH. TROUGH TO PROVIDE SOME ADDED LIFT OVER WESTERN WYOMING
THURSDAY AFTERNOON AND EVENING. MODELS SOMEWHAT IN AGREEMENT...SO
WILL KEEP HIGH POPS WEST OF THE DIVIDE AND YELLOWSTONE NATIONAL PARK.

TROUGH SHOULD PASS OVER WYOMING SOMETIME ON FRIDAY. TIMING WILL BE
INTERESTING WITH RESPECT TO TEMPERATURES AND INSTABILITY. COULD BE
MORE OF A SHOWERY EVENT FRIDAY...ESPECIALLY OVER THE NORTHERN AND
WESTERN MOUNTAINS. SHOULD THEN SEE AT LEAST PARTIAL CLEARING OVER
THE FORECAST AREA FRIDAY NIGHT AS TROUGH MOVES EAST.

RISING HEIGHTS ALOFT AS ANOTHER MID/UPPER LEVEL TROUGH DEVELOPS
ALONG THE WEST COAST THIS UPCOMING WEEKEND. WITH HIGH PRESSURE
ALOFT...WEST CENTRAL WYOMING WILL BE BACK TO ONLY ISOLATED OR WIDELY
SCATTERED CONVECTION SATURDAY THROUGH MONDAY...SO CANNOT RULE OUT A
FEW AFTERNOON THUNDERSTORMS. WARMER TEMPERATURES CAN ALSO BE
EXPECTED DURING THIS PERIOD WITH MONDAY LIKELY THE WARMEST.

HOW FAST THE TROUGH MOVES INLAND IS UNCERTAIN AT THIS TIME...BUT
MEDIUM RANGE MODELS HINT AT IT APPROACHING FORECAST AREA ON TUESDAY.
COLD FRONT COULD ALSO BE ACROSS NORTHERN PARTS OF AREA BY THIS TIME.

&&

.AVIATION.../06Z ISSUANCE/

EAST OF THE CONTINENTAL DIVIDE...KCPR/KRIW/KLND/KWRL/KCOD

AN AREA OF NUMEROUS RAIN SHOWERS AND ISOLATED THUNDERSTORMS OVER
EAST CENTRAL WYOMING WILL CONTINUE TO WEAKEN AND MOVE EAST OUT OF
THE AREA THROUGH 09Z.  ISOLD TO WDLY SCT -SHRA WILL REMAIN ACROSS
THE AREA ALONG WITH SOME PATCHY FOG PARTIALLY OBSCURING TERRAIN
THROUGH 14Z.

THE BEST MOISTURE AND INSTABILITY WILL ARC ACROSS THE NORTHERN HALF
OF WYOMING ON WEDNESDAY...WHERE WDLY SCT SHRA AND -TSRA WILL ERUPT
IN THE AFTERNOON THROUGH EARLY EVENING...MAINLY VCNTY AND NORTH OF A
KDUB-KRIW-KCPR LINE.  ACTIVITY FURTHER SOUTH WILL BE ISOLD FOR THE
MOST PART.  THIS ACTIVITY WILL WEAKEN AND DISSIPATE SHORTLY AFTER
SUNSET...LEAVING ISOLD TO WDLY SCT -SHRA ACROSS NORTHERN WYOMING
WEDNESDAY NIGHT.

WEST OF THE CONTINENTAL DIVIDE...KJAC/KBPI/KPNA/KRKS

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL REMAIN NEARLY STATIONARY
OVER EASTERN IDAHO THROUGH WEDNESDAY.  THIS WILL LEAVE ISOLD -SHRA
ACROSS THE AREA OVERNIGHT THROUGH WEDNESDAY MORNING ALONG WITH
PATCHY FOG PARTIALLY OBSCURING TERRAIN THROUGH 14Z.

SCT SHRA/TSRA ARE EXPECTED TO ERUPT MAINLY VCNTY AND NORTH AND WEST
OF A KJAC-KCOD LINE IN THE AFTERNOON AND EARLY EVENING WITH ACTIVITY
MORE ISOLD-WDLY SCT SOUTH OF THIS LINE.  EXPECT HIGHER MTN
OBSCURATIONS AND BRIEF MVFR CONDITIONS ACROSS NW WY WED AFTN AND EVE.
THIS ACTIVITY WILL WEAKEN AFTER SUNSET...BUT SCT -SHRA ARE EXPECTED
TO LINGER VCNTY AND NORTH OF KJAC OVERNIGHT WED.

&&

.FIRE WEATHER...
ANOTHER...MORE WIDESPREAD...SURGE OF MOISTURE AND RESULTANT
SHOWERS AND THUNDERSTORMS WILL BE FOUND ACROSS THE AREA THROUGH
TONIGHT. COOLER TEMPERATURES AND ELEVATED HUMIDITY ARE ALSO
ANTICIPATED. WIND SHOULD GENERALLY BE LIGHT..THOUGH GUSTY WIND
ASSOCIATED WITH THUNDERSTORMS REMAINS A THREAT THIS EVENING.
THOUGH LESSER IN COVERAGE...PERIODS OF SHOWERS AND THUNDERSTORMS
WILL REMAIN ACROSS THE AREA FOR THE NEXT COUPLE OF DAYS. A
SLIGHTLY WARMING TREND WITH TEMPERATURES WILL BEGIN ON WEDNESDAY
ACROSS THE SOUTH...AND SPREAD NORTH ON THURSDAY. WITH THE
ANTICIPATED AMOUNT OF MOISTURE...THE THREAT FOR SEVERE FIRE
BEHAVIOR REMAINS LOW.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LIPSON
LONG TERM...KPL
AVIATION...AEM
FIRE WEATHER...LIPSON
Hazardous weather outlook, Aug 5, 4:00 AM MST, 14 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT TUE AUG 5 2014

WYZ001>020-022>030-061200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT TUE AUG 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS EXPECTED ACROSS THE ENTIRE AREA. IN
ADDITION TO GUSTY WIND AND LIGHTNING...STRONGER STORMS MAY PRODUCE
PERIODS OF VERY HEAVY RAINFALL...WHICH COULD CAUSE LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY THROUGH FRIDAY...ISOLATED TO SCATTERED THUNDERSTORMS.

SATURDAY AND SUNDAY...ISOLATED TO LOCALLY SCATTERED THUNDERSTORMS...
MAINLY OVER THE NORTHWEST AND NORTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND IMPACTS.
THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Aug 5, 2:19 PM MST, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
319 PM MDT TUE AUG 5 2014

WYZ024-026-027-052200-
SALT RIVER AND WYOMING RANGES WY-SOUTH LINCOLN COUNTY WY-UPPER GREEN
RIVER BASIN WY-
319 PM MDT TUE AUG 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LINCOLN COUNTY UNTIL 400
PM MDT...

AT 309 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR U.S. HWY 30 MILE MARKER 60...OR 8 MILES
SOUTHEAST OF KEMMERER...MOVING NORTH AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
OPAL AND U.S. HWY 30 MILE MARKER 70 AROUND 330 PM MDT.
U.S. HWY 189 MILE MARKER 50 AROUND 355 PM MDT.
HWY JCT 189 AND 240 AROUND 400 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4206 11047 4199 11015 4163 11035 4168 11058
TIME...MOT...LOC 2119Z 197DEG 14KT 4175 11042

MEUNIER
Special weather statement, Aug 5, 2:53 PM MST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
353 PM MDT TUE AUG 5 2014

WYZ015-017-018-052245-
LANDER FOOTHILLS WY-WIND RIVER BASIN WY-WIND RIVER MOUNTAINS EAST WY-
353 PM MDT TUE AUG 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT COUNTY UNTIL 445
PM MDT...

AT 351 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FORT WASHAKIE...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
WINKLEMAN DOME AROUND 405 PM MDT.
ETHETE AROUND 425 PM MDT.
KINNEAR AND STATE HWY 132 AROUND 445 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4324 10859 4297 10852 4299 10903 4311 10909
TIME...MOT...LOC 2153Z 257DEG 14KT 4306 10896

MEUNIER
Special weather statement, Aug 5, 3:08 PM MST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
408 PM MDT TUE AUG 5 2014

WYZ019-026-028-052315-
GREEN MOUNTAINS AND RATTLESNAKE RANGE WY-ROCK SPRINGS AND GREEN RIVER
WY-UPPER GREEN RIVER BASIN WY-
408 PM MDT TUE AUG 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SUBLETTE AND
NORTHERN SWEETWATER COUNTIES UNTIL 515 PM MDT...

AT 406 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR STATE HWY 28 MILE MARKER 120...OR 8 MILES
SOUTHWEST OF FARSON...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
EDEN AROUND 430 PM MDT.
U.S. HWY 191 MILE MARKER 40 AND FARSON AROUND 435 PM MDT.
STATE HWY 28 MILE MARKER 10 AROUND 515 PM MDT.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4245 10923 4206 10906 4191 10960 4210 10977
TIME...MOT...LOC 2208Z 244DEG 12KT 4203 10954

MEUNIER
Special weather statement, Aug 5, 3:46 PM MST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
446 PM MDT TUE AUG 5 2014

WYZ015-017>019-060045-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-LANDER FOOTHILLS-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-
446 PM MDT TUE AUG 5 2014

THROUGH 730 PM...SCATTERED THUNDERSTORMS WILL MOVE OFF THE WIND RIVER
MOUNTAINS INTO ACROSS THE WIND RIVER BASIN.  THESE STORMS ARE
GENERALLY MOVING VERY SLOWLY EAST AT 5 TO 10 MPH AND WILL BE
CAPABLE OF PRODUCING HEAVY DOWNPOURS WITH 0.25 TO 0.50 INCHES IN 30
MINUTES.  ALSO EXPECT OCCASIONAL CLOUD TO GROUND LIGHTNING AND SMALL
HAIL.

BRIEF HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES.  DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

WYZ020-022-060045-
CASPER MOUNTAIN-NATRONA COUNTY LOWER ELEVATIONS-
446 PM MDT TUE AUG 5 2014

THROUGH 730 PM...SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP
AND MOVE ACROSS NATRONA COUNTY. THESE STORMS ARE GENERALLY MOVING
VERY SLOWLY EAST AT 5 TO 10 MPH AND WILL BE CAPABLE OF PRODUCING
HEAVY DOWNPOURS WITH 0.25 TO 0.50 INCHES IN 30 MINUTES. ALSO EXPECT
OCCASIONAL CLOUD TO GROUND LIGHTNING AND SMALL HAIL.

BRIEF HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES.  DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

WYZ005>007-060045-
OWL CREEK AND BRIDGER MOUNTAINS-SOUTHEAST BIG HORN BASIN-
SOUTHWEST BIG HORN BASIN-
446 PM MDT TUE AUG 5 2014

THROUGH 730 PM...SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP
AND MOVE ACROSS THE SOUTHERN BIG HORN BASIN AND THE OWL CREEK
MOUNTAINS. THESE STORMS ARE GENERALLY MOVING VERY SLOWLY EAST AT 5 TO
10 MPH AND WILL BE CAPABLE OF PRODUCING HEAVY DOWNPOURS WITH 0.25 TO
0.50 INCHES IN 30 MINUTES. ALSO EXPECT OCCASIONAL CLOUD TO GROUND
LIGHTNING AND SMALL HAIL.

BRIEF HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES.  DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

AEM

The radar

The Riverton/Lander radar (KRIW), 123 km away, was scanning. The volume nearest the first event began at 01:13 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Natrona

When
August 5, 6:15 PM MST to 10:15 PM MST
Where
Natrona County, 18.88 mi NE of Arminto to 23.98 mi NE of Arminto
Cause
Heavy Rain
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
43.387, -107.024

Slow-moving thunderstorms produced very heavy rain near the Red Wall and Gray Wall in northern Natrona County. Radar estimated up to 3.5 inches of rain fell within one hour in the Hackett Creek drainage, while widespread 1.5 inch amounts were estimated across a larger area near the walls. The Alkali, Indian, and Willow creek drainages were significantly impacted.

Damage to county roads was extensive as culverts could not handle the volume of water and debris which washed down hillsides and across the roads. There were numerous instances of water, mud, and debris across Willow Creek and Baker Cabin roads. Small reservoirs quickly filled with water and overflow channels were utilized. Large hail also occurred with the thunderstorms which further complicated the situation. Hail stones larger than a quarter were still visible in deep drifts the morning after the deluge. Hay meadows, backcountry roads, and ranch fence line were all damaged by the flood waters and hail.

Near the Willow Creek Ranch and downstream near the rural Willow Creek School, the flood waters on Willow Creek were estimated at over 100 yards wide and at least 4 to 5 feet deep. The high water re-routed the creek and left a large amount of sediment and debris behind. Farther upstream near the two walls, the flood waters tore loose the soil and grass of Hackett Creek scouring out the creek bed. Numerous fences were destroyed and at least one residence reported flooding near the school. The school itself was damaged when a small drainage overflowed a county road sending water and debris cascading into the building.

Hail, Natrona

When
August 5, 6:20 PM MST to 6:25 PM MST
Where
Natrona County, 19.11 mi NE of Arminto
Measured
1.5 in hail
Reported by
Public
Coordinates
43.384, -107.013

Large hail fell along the western edge of a violent thunderstorm that produced widespread flash flooding. The hail was estimated to be 1.5 in diameter. The rain washed the hail into large piles and drifts within meadows at the western base of the Red Wall.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526246, 527932.